Hail, Monroe
- When
- May 8, 6:00 PM CST
- Where
- Monroe County, Melrose
- Measured
- 1.75 in hail
- Property damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.300, -92.850
A strong low pressure system moved across Kansas and into eastern Nebraska during the afternoon and evening of the 8th. A warm front extended east from the low and lifted north to the southern Nebraska border into central Missouri by evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A strong low pressure system moved across Kansas and into eastern Nebraska during the afternoon and evening of the 8th. A warm front extended east from the low and lifted north to the southern Nebraska border into central Missouri by evening. At the same time, a strong dry line moved across Kansas south of the low. To the south of the warm front, temperatures were in the 80s with dew point readings in the upper 60s to mid 70s. North of the front, temperatures were in the 50s. Strong low level winds of 40 to 50 kts were impinging on the warm front. Strong thunderstorms erupted north of the warm front by late afternoon. With Iowa being well north of the warm front during the event, severe weather was limited to hail. Most of the severe weather occurred with a cluster of thunderstorms that developed well ahead of the main synoptic squall line. The cells raced northeast across the state at 55 to 65 MPH. Many of the storms that developed in Iowa produced pea to marble size hail. The stronger storms produced nickel to golf ball size hail. The largest hail occurred early in the development of the thunderstorms. Baseball size hail pelted portions of Wayne and Appanoose Counties. Windows were broken out by the baseball size hail north of Promise City in Wayne County. As the storms moved into Mahaska County, very large hail fell north of Oskaloosa with a report of softball size hail there. The storms weakened quite rapidly after sunset as a strong push of dry air aloft moved into the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 8, 2:00 PM CST, 4 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 300 PM CDT THU MAY 8 2003 MAIN CONCERN IS EARLY THREAT OF SVR WX OVR SRN/WRN IA. SECOND THO MAIN CONCERN IS HVY RAINS CNTRL AND S. IN LONG TERM AGN RAINFL COULD PLAY INTO FLOODING PIX. IN EARLY PERIODS FAVOR COMBO RUC/MESOETA WHICH APPEAR TO BE HANDLING CURRENT SITUATION WELL. BIG QUESTION RELATES TO MOVEMENT OF WARM FNT AND WHETHER MOISTURE AND ASSOCIATED DYNAMICS CAN PUSH FAR ENOUGH NORTH. MODELS HINT AT THIS WITH SWRN IA BEST AREA FOR SVR WX. IF FNT STALLS INVOF SRN IA XPCT ISOLD HAIL LARGEST THREAT WITH THOSE STORMS TURNING INTO HVY RAINS. ATMOSPHERE TURNS VERY UNSTABLE WITH -8 TO -12 SHOWWLTR AND CAPES ARND 3500. ON FRIDAY STILL LEANING WITH MESOETA WITH SHWRS ERY MRNG THEN REDVELOPMENT LT IN DAY AS S/W MOVES INTO THE AREA WITH LEAN TWD GFS. GUID TEMPS ACCEPTED. IN LONG TERM GFS MODEL OF CHOICE AS MORE CONSISTENT RUNS. SOLUTION APPEARS MOST REASONABLE. WL HIT SATURDAY AFTN LKLY HWVR WILL CUTOFF PCPN BY SUN AFTN IN LINE WITH GFS MODEL. SHIFT IN CURRENT PATTERN LEAVES AREA DRY AT LEAST TWO DAYS MAYBE INTO THURSDAY. AT END OF EFP WAA BEGINS WITH CHC SWRB HALF OF STATE. GUID TEMPS LOOK REASOANBLE WITH LEAN TWD AVN. FLOOD WATCH EXPANDED AS GFS SOLUTION BOUGHT FOR MODEL OF CHOICE WITH SHIFT MAX PCPN N. HWVR ANTECEDENTS LOW THERE BUT WITH HEAVIER RAINS RESPONSE COULD BE RAPID. OVRALL EXPECT MORE FLOODING TYPE SITUATION WITH ISOLD FLASH FLOODING ON LOCAL FF PRONE STREAMS. .DSM...FLOOD WATCH TONIGHT ENITRE CWA TONIGHT AND FRIDAY. FORSTER
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-091100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 1232 PM CDT THU MAY 8 2003 ...SEVERE WEATHER AND HEAVY RAINS POSSIBLE LATE THIS AFTERNOON AND TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND A FEW THUNDERSTORMS WILL CONTINUE ACROSS THE SOUTHWEST THIRD OF IOWA...AND EXPAND NORTHWARD INTO CENTRAL IOWA DURING THE AFTERNOON. SOME OF THESE STORMS MAY PRODUCE WIND GUSTS OVER 40 MPH. HOWEVER THE THREAT OF SEVERE WEATHER WILL INCREASE SHARPLY BY LATE AFTERNOON AND NIGHT. LOW PRESSURE SHOULD MOVE ACROSS KANSAS THIS AFTERNOON REACHING THE LOWER MISSOURI RIVER VALLEY DURING THE EARLY EVENING HOURS. THIS WILL ALLOW WARM...MOIST AND UNSTABLE AIR TO SURGE NORTHWARD INTO IOWA...ESPECIALLY SOUTHWEST PORTIONS OF THE STATE. HIGH WIND SHEAR VALUES WILL COMBINE WITH THE INSTABILITY TO PRODUCE SEVERE STORMS WHICH ARE EXPECTED TO INTENSIFY SOMETIME AFTER 400 PM ACROSS SOUTHWEST IOWA...AND THEN QUICKLY SPREAD NORTHEASTWARD OVER THE REMAINDER OF THE STATE. LARGE HAIL AND DAMAGING WINDS MAY OCCUR OVER MUCH OF IOWA...WITH TORNADOES POSSIBLE PRIMARILY OVER SOUTHWEST SECTIONS. HEAVY RAINS WILL BE POSSIBLE TOO WITH THIS SURGE OF WARM AND VERY MOIST AIR. DUE TO THE RELATIVELY FAST MOVEMENT OF THE SYSTEM...THE PERIOD OF RAINFALL WILL NOT BE EXTENDED...ONLY LASTING SEVERAL HOURS...BUT RAINS MAY BE QUITE HEAVY FOR A SHORT TIME. RAINFALL AMOUNTS BY FRIDAY MORNING COULD REACH OR EXCEED AN INCH IN MANY LOCATIONS. WITH THE GROUND NEARLY SATURATED ACROSS MUCH OF CENTRAL AND SOUTHERN IOWA FROM PREVIOUS RAINS...NEW FLOODING MAY OCCUR...OR ONGOING FLOODING AGGRAVATED. A FLOOD WATCH REMAINS IN EFFECT FOR ALL BUT THE NORTHWEST CORNER OF THE DES MOINES NATIONAL WEATHER SERVICE FORECAST AREA TONIGHT WHEN HEAVY RAINS MAY OCCUR...AND INTO FRIDAY WHEN FLOODING MAY BE IN PROGRESS EVEN AFTER THE RAINS HAVE DIMINISHED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ANOTHER WARM FRONT WILL PUSH INTO NORTHERN MISSOURI OVERNIGHT FRIDAY INTO EARLY SATURDAY. THUNDERSTORMS WITH LARGE HAIL ARE POSSIBLE OVER SOUTHERN IOWA. DURING THE DAY ON SATURDAY...ANOTHER SURFACE LOW WILL TRACK THROUGH THE STATE WITH THE POTENTIAL FOR ADDITIONAL SEVERE WEATHER AND HEAVY RAIN. AT THIS TIME...AREAS SOUTH OF HIGHWAY 30 APPEAR TO BE MOST AT RISK SATURDAY. THE CUMULATIVE EFFECT OF RAINS THURSDAY THROUGH SUNDAY COULD AGGRAVATE THE CURRENT MINOR FLOODING IN CENTRAL IOWA...AND CREATE ADDITIONAL RIVER FLOODING CONCERNS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED ACROSS SOUTHERN IOWA LATE THIS AFTERNOON AND TONIGHT...AND MAY BE NEEDED OVER THE REMAINDER OF THE STATE TONIGHT. && MORE INFORMATION CAN BE OBTAINED AT WWW.CRH.NOAA.GOV/DMX (ALL LOWER CASE). SMALL
The Des Moines radar (KDMX), 87 km away, was scanning. The volume nearest the first event began at 00:05 UTC.
25 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2003Every state in 2003This day in weather historyWarnings in Iowa, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5352300, 5354122, 5354123, 5354124, 5354125, 5354126, 5354127, 5352301, 5354128, 5354129, 5354130, 5354131, 5354132, 5354133, 5354134, 5354135, 5354136, 5352295, 5354137, 5354138, 5354139, 5352296, 5352297, 5352298, 5352299.